Honda VTX Forum banner

1 - 18 of 18 Posts

·
Registered
Joined
·
836 Posts
Discussion Starter #1
Hi All,

Just purchased an 02 1800VTX-Retro last week and have barely ridden it as of yet, but starting this weekend when I get it registered look out! Anyway, I was wondering if anyone has the same problem I do with sore stiff legs. My old bike was a 99 1100 ace and if I rode for a couple hours the next day my legs are sore and stiff to the point where it's hard just to get the left foot up to the shifter. I can tell already that the problem may be worse with the 1800 even though it sits a bit lower. I think its got something to do with tightness in my upper legs/inner thigh and groin area. I've been looking online for some leg flexability exercises. 1 that I tried is sitting on the floor, putting the soles of feet together and pushing down on the legs......hurts like hell!

Anyone have a similar problem or any advice for stretching out the old legs to keep the pain to a minimum?
 

·
Registered
Joined
·
814 Posts
VBTAZ,

Before you stretch too much, get some blood in the legs with some walking or a very warm bath. Don't stretch cold. Don't bounce on stretches, just a constant pull. Also, you may look into a narrower seat to ease the strain on the leg/groin area. Hope this helps some.
 

·
Registered
Joined
·
1,171 Posts
My legs ache sometimes and feel weak. This past weekend I did a lot of standing at a rally and a little riding (500 miles total). Come Monday morning, I didn't think my legs would hold me up. I blame the weak feeling and ache on the nerves running through the 4th and 5th lumbar. They get irritated with prolonged standing. Also, I take medicine to reduce cholesterol and that stuff causes aches and pains. I wake up most morning feeling like I got ran over. Especially through the shoulders if I put in several miles the day before.
There's nothing better than walking for aches and pains.

Hope you find some relief!

Bill
 

·
Registered
Joined
·
803 Posts
Before you ride, take 2 advil (ibuprofen). It will help prevent inflammation,
which is almost certainly the cause of your stiffness.

I learned from a doctor that it's better to take it before, and avoid the
inflammation, than to wait until the next day and try to treat it then. Even
if you feel stiff the next day, it won't be as bad. And make sure you take it
with a few good chugs of water, not just one little swig -- works better
that way.

This is my OPINION, not medical advice, yada, yada, etc, etc...

Oh yeah, and don't ride for hours at a time. Stop oncet in a while to walk
and stretch a little.

And let us know if it helps.
 

·
Registered
Joined
·
4,169 Posts
If you're in pain when you stretch, you're stretching too deep! Back off until you feel the stretch, but experience no pain. Hold it for thirty seconds, relax and stretch again. I agree with Thundering Zephyr about taking ibuprofin before the ride, but you can actually take up to four tablets every four hours without experiencing any ill-effects (800mg is prescription strength and is what a doctor would prescribe). Get yourself some pain cream (Ben-Gay, Icy Hot, etc.). I highly recommend Theragesic (and so does Paul Harvey). Drink plenty of fluids as you ride (water is best, but fruit juices and sports drinks are helpful too) and make sure you stretch your legs every time you stop for gas, bathroom break, or to eat. Some other stretches you may want to try: Sit on the floor with your legs fully extended and try to touch your toes. Again, don't bounce and don't stretch until you're in pain. You should feel this in the backs of your knees and thighs (hamstrings) and in your lower back.

Standing up, reach back behind yourself, grab your foot (right hand, right foot, left hand, left foot) and pull it up until you feel the stretch in your upper thigh (quadriceps).

The stretch you mentioned (sitting on the floor, feet together, push your knees toward the floor) is good for your groin and inner thighs (adductors).

Probably the most important advice anyone could give you is listen to your body! If you're in pain, stop what's causing the pain and figure out what you're doing wrong. Try alternating your foot positions and when you're too sore to continue on, stop for the night (day, whatever).

Good luck!
 

·
Registered
Joined
·
2,763 Posts
All good advice. One other point is your posture while standing and riding. Do you "pooch your butt out"? Technically this is called an anterior pelvic tilt. This can cause stress and pinching of nerves leading to the legs. The best posture is a posterior pelvic tilt or the postiion of "humping against a sofa" for lack of a better description.

I have to consciously think about my posture in order to have a good one. Also, move around on your seat some and take walking breaks from the bike at gas stops.
 
G

·
Guest
Joined
·
0 Posts
try some stockings as well, like diabetic stockings...help keep the blood flow ...

also add some hwy pegs , give you some different positons to move your legs to while riding..
 

·
Registered
Joined
·
698 Posts
"Stiff Old Man Needs Help"...? I got slapped the last time I tried that line!
 

·
Registered
Joined
·
740 Posts
had the same problem. went to doctor. Mild diabetes. Arthritis. poor circulation. high blood pressure.


Cure: Went out and bought a new bicycle. Ride 30 min to 1 hour a day taking it easy..

problem much less now. Problem started to get better as the soreness in my legs decreased from using muscles in legs that had not been used in a while. Ibuprofin helps with what is left. Diabetes and about 15 lbs of weight gone. Blood pressure not perfect, but a LOT better.
 

·
Registered
Joined
·
487 Posts
VBTAZ, first of all I would like welcome you aboard this fine communityand congrats on your new purchase,as far as your problem first off a new seat would help compared to the old seat even the younger riders has had problems with the old stock seat!!! If all whats recommended here doesn't help you might consider a trik kit, just a thought , and would be less leg movement, here is one website and I'm sure there is a bunch of others out there that does this!!

www.triwing.com

here is another one I found

www.motortrike.com

hope this helps

x2c
 

·
Registered
Joined
·
836 Posts
Discussion Starter #14
Thanks everyone for all the great advice.....you guys ROCK!
 

·
Registered
Joined
·
799 Posts
Aches and Pains

If you have the stock seat, scrap it. Get a windshield if you don't have one. Start doing crunches. A lot of holding yourself in riding position has to do with your stomach muscles. Riding a bike is a sport, unlike just sitting in a car, it helps to be in good shape. Enjoy the new ride.
 

·
Registered
Joined
·
931 Posts
i would suggest an ultimate seat which can be found on honda direct.com i have found that the seat cradles my hamstrings which helps the butt as well as the rest of your legs. welcome to the vtx family
 

·
Registered
Joined
·
711 Posts
I'm old, too!

I am 57, but have had muscle cramping problems and sore joints for three years. A really good seat is important, but my relief from ALL of the pain and stiffness was to go to my doctor and find out that I am diabetic :shock: , then take action to control it. Hormones and blood chemistry were screwed up, also. My suggestion: Go to the doctor and get a good physical and blood screen. Take a vitamin that includes potassium and zinc. Eat some bananas if you aren't diabetic. Never believed in this "new age" diet stuff (If it ain't fried, it ain't cooked. LOL :D ), but I feel like a new man! Your body is trying to tell you something. Exercise, diet and straight blood chemistry will make a tremendous difference. :D My 34 year old wife will attest to the difference! :wink:

Good luck!!

RP
 

·
Registered
Joined
·
803 Posts
Yeah, best go to the doctor to find out if there's something that needs to
be treated.

As far as ibuprofin goes, try it, but don't jump to the prescription dose
right away. Start at 2 before a ride and see if that helps. If 2 doesn't
seem to do it, then try 3. 3 is pretty powerful for most things and should
do the trick, if inflammation is the problem. I'd be careful about giving
myself a prescription dose without having seen a doctor first. Too much
ibuprofin can damage your kidneys.
 
1 - 18 of 18 Posts
Top